ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0301

Skin Biopsy in Diagnosis of Acute Interstitial Nephritis

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Assante, William J., Westchester Medical Center Health Network, Valhalla, New York, United States
  • Narula, Jiwanjot K., Westchester Medical Center Health Network, Valhalla, New York, United States
  • Gupta, Sanjeev, Westchester Medical Center Health Network, Valhalla, New York, United States
  • Li, Bo, Westchester Medical Center Health Network, Valhalla, New York, United States
Introduction

Acute Interstitial Nephritis (AIN) is a common cause of Acute Kidney Injury (AKI). It is often caused by drugs, systemic diseases, and infectious diseases. The diagnosis is elusive, as the triad of fever, rash, and peripheral eosinophila is rarely seen. Other diseases, such as atheroembolic renal injury, could present similarly. Hallmark findings on urinalysis (leukocytes, WBC casts) and urine eosinophils are also non-specific. Hence, a definitive diagnosis only comes from renal biopsy. The case presents a patient with AKI and rash, highlighting the utility of skin biopsy in diagnosing AIN as an alternative to renal biopsy.

Case Description

A 72 year old female with a history of hypertension and chronic kidney disease was treated with Keflex in-hospital for a urinary tract infection. Within four days of beginning the medication, she developed a maculopapular rash on the trunk, back, and extremities with AKI (creatinine rose to 3.05 mg/dL, while creatinine on admission around baseline of 1.9mg/dL). Keflex was discontinued and replaced with Ciprofloxacin.

Urinalysis had 2+ proteinuria and 3+ hematuria with 113 red blood cells and 24 white blood cells. Urine eosinophils was positive. Autoimmune workup was unremarkable. Renal ultrasound showed kidneys of normal size and echogenicity. The patient began empiric prednisone 60 milligrams daily.

Dermatology performed a skin biopsy showing inflammation consistent with drug eruption. Immunostaining was unremarkable. Meanwhile, the patient's creatinine began to improve after treatment and reached baseline by discharge. The rash also began to improve.

Discussion

AIN is a very common cause of AKI, particularly in the hospital setting. Current lab tests used for workup are neither sensitive nor specific for the disease, often rendering AIN a clinical diagnosis. A definitive diagnosis requires tissue sampling, traditionally via renal biopsy. However, the procedure has particular risks, such as retroperitoneal bleed. In this case, skin biopsy showed inflammation characteristic of drug eruption in a patient with AKI and rash correlating in time with initiation of an antibiotic, lending credence to the diagnosis of AIN. Therefore, in patients with suspected AIN involving skin rash, skin biopsy could prove to be a safer mode of tissue sampling for diagnosis, averting the complications traditionally associated with renal biopsy.